Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 232, NWS Lubbock, TX

August 25, 2016Childress County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Aug 25, 2016, 4:16 PM CDT for Childress County, Texas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2016, 4:16 PM CDT (21:16 UTC)
Expired
Aug 25, 2016, 4:45 PM CDT
In force
29 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Childress County, TX

The radar

The Altus AFB radar (KFDR), 111 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.3 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2016-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 165 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2016-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
165 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1170 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

550 
WUUS54 KLUB 252116
SVRLUB
TXC075-252145-
/O.NEW.KLUB.SV.W.0232.160825T2116Z-160825T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
416 PM CDT THU AUG 25 2016

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CHILDRESS COUNTY IN THE PANHANDLE OF TEXAS...

* UNTIL 445 PM CDT

* AT 415 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF
  WELLINGTON...MOVING EAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  NORTHERN CHILDRESS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3460 10000 3463 10034 3475 10033 3475 10000
TIME...MOT...LOC 2115Z 270DEG 27KT 3472 10024 

HAIL...1.25IN
WIND...60MPH
 
$$
2 follow-up statements
403 
WWUS54 KLUB 252128
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
428 PM CDT THU AUG 25 2016

TXC075-252145-
/O.CON.KLUB.SV.W.0232.000000T0000Z-160825T2145Z/
CHILDRESS TX-
428 PM CDT THU AUG 25 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHEASTERN CHILDRESS COUNTY...

AT 427 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DODSON...OR 10
MILES SOUTHEAST OF WELLINGTON...MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN CHILDRESS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3460 10000 3464 10025 3475 10033 3475 10000
TIME...MOT...LOC 2127Z 270DEG 27KT 3472 10013 

HAIL...1.25IN
WIND...60MPH
 
$$
065 
WWUS54 KLUB 252141
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
441 PM CDT THU AUG 25 2016

TXC075-252150-
/O.EXP.KLUB.SV.W.0232.000000T0000Z-160825T2145Z/
CHILDRESS TX-
441 PM CDT THU AUG 25 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHILDRESS COUNTY
WILL EXPIRE AT 445 PM CDT...
        
THE SEVERE PORTION OF THE STORM WHICH PROMPTED THE WARNING HAS MOVED
OUT OF THE AREA. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM ACROSS EXTREME NORTHEASTERN CHILDRESS COUNTY.

LAT...LON 3460 10000 3464 10025 3475 10033 3475 10000
TIME...MOT...LOC 2139Z 270DEG 27KT 3472 10013 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 3:21 PM CDT, 55 minutes earlier.

Area forecast discussion, Aug 25, 3:21 PM CDT, 55 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
321 PM CDT THU AUG 25 2016

.SHORT TERM...
At 230 pm, the cold front was located roughly from near Clovis NM to
near Wellington TX. T-storm activity was beginning to increase along
an axis from the northern Permian Basin into the southeast Texas
Panhandle, within a broad corridor of about 2000 J/kg of MLCAPE and
25 to 35 kts of deep layer shear - supporting potential for some
storm organization and a threat of severe hail and wind gusts. Water
vapor imagery shows the base of the upper trough to the southwest of
El Paso. As the trough slowly advances east this evening it will
provide large-scale ascent while maintaining the deep-layer
transport of moisture across West Texas. the front has stalled out
for the most part, however we do anticipate that developing
thunderstorm outflows will likely push the effective front southward
some this evening. The best storm chances will be located across our
northern tier of counties, with the lowest chances in the southeast -
 farthest removed from the forcing mechanisms. Precip. water values
running around 1.2 to 1.4 inches, the focus of the front, and mean
storm motion roughly aligned with the moisture transport vector
suggest some potential for locally heavy downpours and training
of storm cells. Thunderstorm activity may continue continue
through midnight or so, especially in the vicinity of the
front/outflow boundary, then begin to wind down early Friday
morning - although some showers could linger into the morning
hours as the weakening trough crosses the area. Friday should be
warmer and drier as we see drying occur in the mid-levels.
However, weak troughing will linger over the region and NWP
suggests scattered convection will develop with another impulse
moving into central NM - some of that activity could move into the
western South Plains late in the day.

.LONG TERM...
Steady height rises begin Friday night and continue through the
weekend as a zonal upper ridge sprawls westward over all of the
southern Great Plains. Subsidence will be most prevalent over the
eastern half of the CWA during this time while remaining areas enjoy
comparably better lapse rates aloft and sporadic lift along the
periphery of the ridge. As a result, PoPs most days through next
week have been refined even further to show much lower rain chances
off the Caprock. The one exception to this is Sunday which still
features enhanced rain chances of 30-40% over all of the area
despite some recent misgivings in QPF between the GFS and ECMWF.
Even with the ridge axis firmly atop the region, models do prog a
temporary uptick in PWATs as 850-700 mb winds back from SW to SE.
How well this actually translates into better rain chances is fuzzy
as the overall pattern would suggest much lower PoPs, but will give
more of a nod to the higher Superblend values for now. Otherwise,
the center of the ridge should only draw closer through midweek
while serving to lower PWATs and effectively suppress additional
storm chances. High temps were also bumped up even further by Tue
and Wed closer to the hotter Euro MOS guidance more fitting of the
pattern by that point.

&&

.LUB Watches/Warnings/Advisories...
None.
&&

33/93
Hazardous weather outlook, Aug 25, 11:34 AM CDT, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1134 AM CDT THU AUG 25 2016

TXZ021>044-261645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1134 AM CDT THU AUG 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS LATER TODAY AND TONIGHT WILL BRING A RISK
FOR VERY HEAVY RAINFALL RESULTING IN LOCALIZED FLOODING. IN
ADDITION...A FEW STORMS ACROSS THE FAR SOUTHERN TEXAS PANHANDLE
AND NORTHERN ROLLING PLAINS MAY BE SEVERE WITH LARGE HAIL TO
GOLFBALL SIZE AND WING GUSTS TO 65 MPH. THIS THREAT WILL BE MAINLY
ALONG AND TO THE NORTH OF HIGHWAY 70.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS AFTERNOON
AND EVENING.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 2:59 AM CDTAreal Flood AdvisoryLUBLubbock91 min
Aug 25, 3:20 PM CDTSevere Thunderstorm WarningLUBChildress, Hall25 min
Aug 25, 3:44 PM CDTSevere Thunderstorm WarningLUBChildress, Hall31 min
Aug 25, 6:06 PM CDTAreal Flood AdvisoryLUBCastro, Hale, Lamb, Swisher114 min
Aug 25, 6:22 PM CDTAreal Flood AdvisoryLUBBailey113 min
Aug 25, 6:42 PM CDTAreal Flood AdvisoryLUBCochran2 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.